Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 89, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 2002, 6:35 PM CDT for Union County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2002, 6:35 PM CDT (23:35 UTC)
- Expired
- Jun 7, 2002, 7:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Union County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 072335 SVRFSD SDC127-080000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 635 PM CDT FRI JUN 7 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 700 PM CDT * AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF JEFFERSON...OR ABOUT 4 MILES SOUTHEAST OF PONCA...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JEFFERSON AROUND 640 PM CDT NORTH SIOUX CITY AROUND 645 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:35 PM CDT, 3 hours earlier.
Area forecast discussion, Jun 7, 3:35 PM CDT, 3 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT FRI JUN 7 2002 THIS WILL A BIT QUICK TODAY...IN ANTICIPATION OF SEVERE WEATHER DEVELOPMENT THIS EVENING...THE MAIN FOCUS IN THE SHORT TERM. WK SFC LOW PRESSURE RIPPLING ALONG SLOWLY MOVING FRONTAL BOUNDARY CLOSE TO KBKX-KMHE-KANW LN...DEFINED BY CONCENTRATED SFC BASED CU ACRS NRN NEBRASKA. LOTS OF MID LVL ACC STORMS ACRS ALL BUT SERN CWA IS TESTAMENT TO VERY STEEP MID LVL LAPSE RATES OF 8-9.5C/KM. SFC MSTR BELOW CAP HAS ALLOWED DEWPOINTS INTO LOWER 60S...AND TMPS TO LOWER 90S S OF FNT IN CLR AIR NW IA. INITIATION WILL LKLY BE OVR CNTRL NEBRASKA WHERE APPARENT SFC BASED CU ON FRONTAL BNDRY...OR OVER SW MN WHERE CAP IS WKST...LESS THAN 40 J/KG BASED ON PRE CONVECTIVE MESOETA. FRONT IS STRONGLY CONVERGENT...AND UPR PV IMPULSE JUST STARTING TO INTERACT WHERE MID LVL ACTION FIRING IN SCNTRL. PREVIOUS ACTION HELPED CONSIDERABLY IN WKNG CAP THROUGH EVAP COOLING. STLT DERIVED IMAGERY SUPPORTIVE OF MDL INSTABILITY AND STLT SOUNDING AS WELL... WITH CAPPED LI TO -6. WITH 50+ KT MID LVL WNDS...SVR A GOOD BET...WITH SHEAR TO 70KTS...LARGE AMT EARLY IS 3-6KM FOR DAMAGING WIND WHEN COUPLED WITH HIGH BASE AND DRY AIR PRESENT. LATER...AS LLJ REALLY INCREASES..AND REFOCUSED BACK TOWARD SCNTRL SD...EXPECT REGENERATIVE MCS. CLASSIC SETUP IN LONG TERM RIGHT JET ENTRANCE. ELEVATED LARGE HAIL PRODUCING SUPERCELLS FAVORED LATER TONIGHT...ON FRINGE OF LARGE HEAVY RAIN PRODUCING MCS. COORD WITH ADJOINING OFFICES...AND WL ISSUE FLOOD WATCH FOR AREAS ROUGHLY N AND W OF KMWM TO KYKN. PWAT IS ONLY REAL NEGATIVE...AS IS LKLY OVERDONE BASED ON STLT/MODEL COMARISON. ACTIVITY WL LINGER INTO SAT MORNING AS BOUNDARY FORCED SWRD BY CONVECTION. HOWEVER...ONLY THREAT OF CONVECTION BY LT SAT AFTN AND EVNG SHUD BE FAR NRN CWA WHERE CAP IS WKST...WITH TMPS WARMING CONSIDERABLY OVER THE TOP THRU DAY. WARM AND HUMID OTHERWISE INTO MONDAY. BY EARLY MON...COOLING DOES ADVECT IN FM S AND SE FM LOWER MISS VLY...AND WL HAVE TO WATCH FOR CHC TO GO PREFRONTAL WITH COOLER TMPS INTO ERN CWA...BUT FOR NOW...KEEP WARM AND DRY GOING E. FAIRLY STG DRY PUNCH WITH UPR LOW MOVING NW OF SD FOR MONDAY... DRIVING DRY LINE THRU CWA AFTN/EVNG. WL HAVE TO WATCH FOR PSBL SVR THREAT IF MSTR CAN RETAIN DEEPEST EXTENT AHEAD OF SIG DYNAMICS OF JET/FRONT INTERACTION FOR THE EXTENDED RANGE...MRF HAS GONE FROM MOST PROGRESSIVE TO LEAST PROGRESSIVE IN ENSEMBLES...BUT MORE OR LESS IN LINE WITH VARIETY OF LONGER RANGE GUIDANCE...AND SLOWED A BIT APPEARS REASONABLE GUIDANCE. EFFECTS OF DRY SLOT SLIDING ACRS BY TUESDAY MORNING WITH NOT A GREAT DEAL OF MSTR ARND. HOWEVER...LOW LVL FRONT SHUD HANG UP A BIT ACRS IA WITH ADDITIONAL JET IMPULSE SLIDING UNDER UPR LVL LOW. FAIRLY GOOD MID LVL BNDRY...BUT DISPLACED TO DRY SIDE OF SFC BNDRY ACRS NW IA...BUT STILL WARRANTS CHC SHRA/TSRA. SECONDARY TROUGH PASSAGE NOW COMMON FEATURE OF MOST MDLS ON WED...VARYING TIMES. IF SLOW UP A BIT...GIVES WED A CHANCE TO WARM A BIT...ESPLY SERN CWA AHEAD OF FNT. WL MOVE CHC SHRA INTO WED...LIKELY AFTN/ERLY EVNG...NICELY FRONTOGENETIC LOW TO MID LVL BNDRY W/JET SUPPORT. COOLEST DAY ON THU...WITH SC INFERRED MUCH OF CWA...ESPLY ALG/E I29. BUILDING SFC RIDGE AND NIGHTLY DECOUPLING TO ALLOW LOWS A BIT BLO GUIDANCE TOWARD END OF PD...BUT WL TAKE MIXING HIGHS WELL ABV 850 HPA INDICATION... BY 4F MOST DAYS... EXCEPT SC DOMINATED THU ACRS SW MN. .FSD...FLOOD WATCH NW OF LINE FROM WINDOM TO YANKTON CHAPMAN
In the hours before
Local storm report, Jun 7, 5:30 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CDT FRI JUN 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 2 S LISMORE MN .75 INCH HAIL
06/07/02 NOBLES
0407 PM 2 SW WILMONT MN 70 MPH TSTM GUST
06/07/02 NOBLES REPORTED BY STORM
SPOTTER.
0409 PM 3 E WILMONT MN .75 INCH HAIL
06/07/02 NOBLES REPORTED BY PUBLIC.
WIND GUSTS TO 60 MPH.
0420 PM 8 S STORDEN MN 1 INCH HAIL
06/07/02 COTTONWOOD REPORTED BY STORM
SPOTTER.
0430 PM 5 SW SPRINGFIELD SD 1.75 INCH HAIL
06/07/02 BON HOMME REPORTED BY PUBLIC.
0430 PM 4 SW KINBRAE MN .88 INCH HAIL
06/07/02 NOBLES REPORTED BY STORM
SPOTTER. WIND GUSTS TO
60 MPH...TREE BRANCHES
DOWN.Local storm report, Jun 7, 6:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT FRI JUN 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM 3 W SPRINGFIELD SD 1.75 INCH HAIL
06/07/02 BON HOMME REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0451 PM SPRINGFIELD SD .75 INCH HAIL
06/07/02 BON HOMME REPORTED BY STORM
SPOTTER.
0617 PM JEFFERSON SD .88 INCH HAIL
06/07/02 UNION REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 4:02 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 28 min |
| Jun 7, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 49 min |
| Jun 7, 5:00 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 30 min |
| Jun 7, 5:21 PM CDT | Severe Thunderstorm Warning | FSD | Union | 39 min |
| Jun 7, 6:01 PM CDT | Severe Thunderstorm Warning | FSD | Union | 19 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.